Colorado, 2013

Hail in Colorado, June 23, 2013

June 23, 2013 · NWS BOU · 4 events in 2 counties and zones

Severe thunderstorms produced large hail in Adams and Washington Counties, ranging from quarter to golfball size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms produced large hail in Adams and Washington Counties, ranging from quarter to golfball size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 23, 2:05 PM MST, 3 hours 30 minutes earlier.

Area forecast discussion, Jun 23, 2:05 PM MST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
305 PM MDT SUN JUN 23 2013

.SHORT TERM...SHORT WAVE DISTURBANCE CONTINUES TO PROGRESS
NORTHEASTWARD OVER UTAH AND SOUTHWEST COLORADO AT THIS HOUR. AT
ITS CURRENT SPEED SHOULD SEE ITS AXIS PASSING OVER THE NORTH
CENTRAL MTNS BY 00Z TODAY AND OVER THE FAR NERN PLAINS OF
COLORADO BY 06Z TONIGHT. STRONG MID-LEVEL DESTABLIZATION IN WARM
SECTOR OUT AHEAD OF THE S/W WILL COUPLE WITH SURFACE DEW POINTS IN
THE 25-35 DEG RANGE TO PRODUCE WEAK PULSE-TYPE T-STORMS ALONG THE
CONTINENTAL DIVIDE AND OVER THE FOOTHILLS DURING THE NEXT FEW
HOURS. ONCE ON THE PLAINS...STORM DEVELOPMENT SHOULD BECOME MORE
ORGANIZED...WITH STORMS FORMING IN THE VICINITY OF THE DENVER
CYCLONE AND ALONG THE CONVERGENCE ZONE SOUTH OF THE LOW.
SOUTHEASTERLY LOW-LEVEL FLOW ON THE PLAINS HAS SUPPRESSED DEW
POINTS SOME IN THE PAST FEW HOURS...HOWEVER INTEGRATED
PRECIPITABLE WATER VALUES HAVE CONTINUED TO CREEP UP THRU THE DAY
TO AROUND 0.65 INCH AT DEN. FIRST WAVE OF LOW-TOP CONVECTION
MOVING OFF THE FOOTHILLS AT THIS TIME WILL LIKELY PRODUCE OUTFLOW
BOUNDARIES THAT STRONGER STORMS WILL LIKELY FORM ALONG LATER THIS
AFTERNOON. SFC DEW POINTS IN THE 45-55 DEG F RANGE COMBINED WITH
TEMPERATURES IN THE LOW/MID 80S AND VERY STEEP MID-LEVEL LAPSE
RATES...AOA 8C/KM IN THE 700-500MB LAYER...WILL SUPPORT MEAN LAYER
CAPE VALUES FROM 1300-2200 J/KG ON THE PLAINS BY 00Z/MONDAY.
15-20KT E-SELY LOW- LEVEL WINDS OVERLAYED BY 30KT MID-LEVEL
W-SWLYS WILL ALSO GENERATE SUFFICIENT MEAN LAYER SHEAR FOR
ISOLATED SUPERCELLS ON THE PLAINS...CAPABLE OF LARGE
HAIL...DAMAGING WIND GUSTS AND PERHAPS A TORNADO OR TWO. AREAS TO
THE EAST AND NORTHEAST OF DENVER IN THE BEST POSITION TO SEE THIS
OCCURRING. STORMS IN THE DEEPER MOISTURE ACROSS THE NORTHEAST
CORNER COULD POTENTIALLY PRODUCE 1 TO 1.5 INCHES OF RAIN IN A
SHORT PERIOD OF TIME THIS EVENING. THE STORM PREDICTION CENTER
CURRENTLY HAS NORTHEAST COLORADO IN A SLIGHT RISK FOR SEVERE HAIL
AND WIND...WITH A BULLSEYE NEAR THE NORTHEAST CORNER. STORMS THIS
EVENING MOVE EAST-NORTHEAST WITH THE PASSING SHORTWAVE TROUGH WITH
THE BULK OF THIS ACTIVITY EXITING THE STATE BY AROUND
06Z/MIDNIGHT. TEMPERATURES TONIGHT ABOUT THE SAME AS LAST NIGHT
UNDER CLEARING SKIES AFTER MIDNIGHT.

ON MONDAY...THE FORECAST AREA COMES UNDER THE INFLUENCE OF STRONG
MID-LEVEL SUBSIDENCE AND A MUCH DRIER AIRMASS WITH A VERY WARM
SOUTHWEST FLOW ALOFT. STRONG SOLAR HEATING WILL IN TURN PRODUCE
STEEP BOUNDARY LAYER LAPSE RATES BY AFTERNOON. SOUTH-SOUTHWEST
SFC FLOW WILL PRETTY MUCH SCOUR OUT MUCH OF THE LOW-LEVEL
MOISTURE NOW COVERING THE PLAINS. SO THE CHANCE FOR ANY CONVECTION/
T-STORMS APPEARS MINIMAL AT THIS TIME. CONCERNS TURN TO WILDLAND
FIRE...AND ITS POTENTIAL FOR GROWTH. WILL BE ISSUING A FIREWEATHER
WATCH FOR SOUTH PARK ZONE 214...MIDDLE PARK ZONE 213 AND THE
PALMER DIVIDE ZONE 241 BASED ON LOW RH VALUES AND GUSTY SOUTHWEST
WINDS. THIS WATCH WILL RUN FROM 1 PM MDT TO 8 PM MDT MONDAY.
FINALLY TEMPERATURES ON MONDAY AS MUCH AS 10-12F WARMER THAN
TODAY.

.LONG TERM...MODELS SHOW THE SOUTHWESTERLY FLOW ALOFT MONDAY NIGHT
TO BECOME ZONAL BY TUESDAY AS A FLAT UPPER RIDGE SOUTH OF COLORADO
MOVES THIS WAY. THE UPPER RIDGE AXIS BUILDS NORTHWARD TO THE WEST
OF THE CWA TUESDAY NIGHT THROUGH WEDNESDAY NIGHT BRINGING
NORTHWESTERLY FLOW ALOFT TO THE FORECAST AREA. THE SYNOPTIC SCALE
ENERGY IS PROGGED TO BE BENIGN MONDAY NIGHT...THEN WEAK DOWNWARD
QG VERTICAL VELOCITY IS PROGGED TUESDAY THROUGH WEDNESDAY. THE
BOUNDARY LAYER FLOW IS DOMINATED BY DOWNSLOPING TUESDAY...THEN
SOUTHEASTERLIES WEDNESDAY. FOR MOISTURE...MOST OF THE MODELS SHOW
SOME IN THE MID AND UPPER LEVELS MOST OF THE PERIOD...HOWEVER
BOUNDARY LAYER DEW POINTS ARE MAINLY IN THE LOWER 20S TO UPPER 30S
F RANGE ALL FIVE PERIODS. THE ONE EXCEPTION BEING THE FAR
NORTHEAST CORNER MONDAY EVENING...WHERE PROGGED VALUES GET INTO
THE 40S F. ALSO...LATER ON WEDNESDAY THEY COME UP A BIT WITH THE
SOUTHEASTERLY FLOW. THERE IS PRACTICALLY NO CAPE PROGGED OVER THE
CWA ALL FIVE PERIODS...JUST A TAD OVER THE MOUNTAINS AND FOOTHILLS
LATE DAY WEDNESDAY ON THE NAM ONLY. THERE IS NO MEASURABLE
RAINFALL ON ANY OF THE MODEL'S QPF FIELDS ALL FIVE PERIODS. THERE
IS AN OVERWHELMING MID LEVEL CAP OVER THE CWA ACCORDING TO THE
LAPSE RATES FIELDS ALL THE PERIODS. NO POPS ANYWHERE. CONCERNING
FIRE WEATHER ISSUES...WIND SPEEDS ARE RELATIVELY LOW MONDAY NIGHT
INTO WEDNESDAY MORNING. WEDNESDAY AFTERNOON...THE SOUTHEASTERLIES
OVER THE EASTERN HALF OF THE PLAINS COME UP TO NEAR 20 KNOTS.
SOMETHING TO WATCH. FOR TEMPERATURES...TUESDAY'S HIGHS LOOK CLOSE
TO MONDAY'S. WEDNESDAY'S ARE PROGGED UP 1-2 C FROM TUESDAY'S. FOR
THE LATER DAYS...THURSDAY THROUGH SUNDAY...MODELS CONTINUE TO SHOW
AN UPPER RIDGE RIGHT OVER OR PARTIALLY OVER COLORADO ALL FOUR
DAYS. THE RIDGE AXIS IS STILL INDICATED WEST OF THE CWA WITH WEAK
NORTHWESTERLY FLOW ALOFT FOR US. YESTERDAY'S 12Z MODEL RUNS
INDICATED SOME COOLER AIR OVER THE PLAINS FOR FRIDAY AND
SATURDAY. TODAY'S 12Z RUNS INDICATE ONLY A SLIGHTLY COOLER AIR
MASS JUST ON FRIDAY NOW. MOISTURE LOOKS A LITTLE BETTER WITH THE
LATEST RUNS...SO WILL GO WITH "SLIGHT CHANCE"S MOST LATE DAY
PERIODS...MORE SO FOR THE MOUNTAINS AND FOOTHILLS. TEMPERATURES
STAY ABOVE ALL FOUR DAYS.

&&

.AVIATION...LOW-TOP CONVECTION NOW MOVING OVER THE DENVER METRO
AREA. COULD SEE WIND GUSTS TO 40 MPH PRODUCED THIS FIRST WAVE OF
MOSTLY DRY CLOUD CELLS. MEANWHILE A DENVER CYCLONE WILL CONTINUE
TO FORM JUST TO THE NORTHEAST OF DENVER. WINDS ACROSS SOUTHERN
PORTIONS OF THE DENVER METRO AREA SHOULD REMAIN SOUTHEASTERLY FOR
THE NEXT FEW HOURS. WHILE WINDS OVER NORTHERN PORTIONS OF THE
METRO AREA WILL TURN NORTH-NORTHEASTERLY. A CONVERGENCE BOUNDARY
SETTING UP OVER THE SOUTH METRO AREA WILL ACT AS A FOCUS FOR
STORM FORMATION IN THE NEXT 1-2 HOURS. STORMS IN THE DENVER METRO
AREA...ESPLY SOUTHERN AND EASTERN PORTIONS...MAY GO SEVERE
BETWEEN 4 PM AND 7 PM MDT. HAIL AND DAMAGING WIND MAIN THREAT.
TERMINAL FORECASTS ALREADY HAVE A TEMPO FOR -TSRA AND STG WIND
GUSTS AFTER 22Z TODAY. OVERNIGHT...SKIES CLEAR WITH DRIER AIR
MOVING DOWN OFF THE FRONT RANGE AND PALMER DIVIDE. ON MONDAY...VFR
CONDITIONS WILL PREVAIL WITH SOUTH-SOUTHWEST WINDS OF 5-12 KTS
FOR MOST OF THE DAY.

&&

.FIRE WEATHER...FIRE WEATHER WATCH 1 PM TO 8 PM MDT ON MONDAY FOR
COZ213-214-241. LOW RELATIVE HUMIDITIES AND GUSTY SOUTHWEST WINDS
TO 30 MPH WILL BE POSSIBLE IN THE AFTERNOON AND EARLY EVENING.

&&

.HYDROLOGY...STRONG SLOW MOVING T-STORMS OVER THE NORTHEAST
PLAINS THIS EVENING COULD DEPOSIT 1 TO 1.5 INCHES OF RAIN IN A
SHORT PERIOD OF TIME. STORMS ELSEWHERE LATE THIS AFTERNOON AND
EVENING ARE EXPECTED TO PRODUCE NOT MUCH MORE THAN A QUARTER OF
RAIN. DRY WASHES AND ARROYOS ON THE PLAINS MAY PARTIALLY FILL
WITH FAST MOVING RUNOFF FORM THESE HEAVY SHOWERS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...FIRE WEATHER WATCH 1 PM TO 8
PM MDT ON MONDAY FOR COZ213-214-241.

SHORT TERM...BAKER
LONG TERM....RJK
AVIATION...BAKER
Hazardous weather outlook, Jun 23, 9:57 AM MST, 7 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1057 AM MDT SUN JUN 23 2013

COZ030>051-241700-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1057 AM MDT SUN JUN 23 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER AND ALONG THE
FRONT RANGE OF NORTHEAST COLORADO BY AROUND MID AFTERNOON...AND
THEN SPREAD EAST OVER THE NORTHEAST PLAINS THROUGH THE LATE
AFTERNOON AND EVENING HOURS. STORMS MAINLY EAST OF THE INTERSTATE
25 CORRIDOR MAY BECOME SEVERE WITH LARGE HAIL...DAMAGING WINDS TO
70 MPH AND EVEN A TORNADO OR TWO POSSIBLE. A DENVER CYCLONE AND
CONVERGENCE ZONE DEVELOPING BY MID-AFTERNOON MAY ACT AS A FOCUS
FOR EARLY STORM FORMATION ON THE PLAINS. STORMS ARE LIKELY TO
INTENSIFY AS THEY MOVE INTO MORE MOIST AND UNSTABLE CONDITIONS
PRESENT ACROSS THE NORTHEAST CORNER OF COLORADO. THESE STORMS MAY
ALSO PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A SHORT
PERIOD OF TIME.

THUNDERSTORMS FORMING IN THE HIGH COUNTRY THIS AFTERNOON WILL
HAVE THE POTENTIAL TO PRODUCE STRONG WIND GUSTS...SMALL HAIL AND
DANGEROUS LIGHTNING. MOST OF THIS STORM ACTIVITY SHOULD COME TO AN
END BY AROUND SUNSET.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE A SLIGHT CHANCE OF LATE DAY SHOWERS AND THUNDERSTORMS
OVER THE NORTHEAST CORNER ON MONDAY. THAT'S ABOUT IT...DRY AND
HOT WEATHER IS EXPECTED FOR ALL OF THE FORECAST AREA MUCH OF THIS
COMING WORK WEEK. THE CHANCE OF LATE DAY SHOWERS AND
THUNDERSTORMS MAY RETURN FRIDAY AND SATURDAY ALONG WITH A COOLER
AIRMASS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NECESSARY AT 3 PM THIS AFTERNOON.
HOWEVER SHOULD STORMS BEGINNING FORMING EARLIER THAN EXPECTED
OVER THE FRONT RANGE FOOTHILLS...ACTIVATION MAY BE MOVED UP.

BAKER/RJK

In the hours before

Special weather statement, Jun 23, 2:33 PM MST, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
333 PM MDT SUN JUN 23 2013

COZ036-040-041-232200-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTH
DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE
COUNTIES/EAST BROOMFIELD COUNTY-JEFFERSON AND WEST DOUGLAS COUNTIES
ABOVE  6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW
9000 FEET-
333 PM MDT SUN JUN 23 2013

THE NATIONAL WEATHER SERVICE HAS ISSUED A SIGNIFICANT WEATHER
ADVISORY FOR CENTRAL DOUGLAS COUNTY UNTIL 400 PM MDT.

AT 333 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM OVER WESTERN CASTLE ROCK...OR 28 MILES SOUTH OF
DENVER...MOVING NORTHEAST AT 15 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
CASTLE ROCK...SOUTHERN PARKER...LARKSPUR...FRANKTOWN...THE PINERY AND
PERRY PARK.

LAT...LON 3921 10495 3939 10502 3949 10475 3929 10470
TIME...MOT...LOC 2133Z 236DEG 15KT 3931 10491

RPK
Special weather statement, Jun 23, 2:38 PM MST, 2 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
338 PM MDT SUN JUN 23 2013

COZ043-232215-
CENTRAL AND SOUTH WELD COUNTY-
338 PM MDT SUN JUN 23 2013

THE NATIONAL WEATHER SERVICE HAS ISSUED A SIGNIFICANT WEATHER
ADVISORY FOR SOUTH CENTRAL WELD COUNTY UNTIL 415 PM MDT.

AT 338 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 4 MILES SOUTHWEST OF PROSPECT VALLEY...OR 30
MILES SOUTHEAST OF GREELEY...MOVING NORTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
HUDSON...KEENESBURG...ROGGEN AND PROSPECT VALLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4001 10459 4008 10461 4020 10437 4001 10424
TIME...MOT...LOC 2138Z 236DEG 15KT 4003 10447

RPK
Special weather statement, Jun 23, 3:29 PM MST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
429 PM MDT SUN JUN 23 2013

COZ040-041-045-232300-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTH
DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE
COUNTIES/EAST BROOMFIELD COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE
COUNTIES-
429 PM MDT SUN JUN 23 2013

THE NATIONAL WEATHER SERVICE HAS ISSUED A SIGNIFICANT WEATHER
ADVISORY FOR NORTHEASTERN DENVER...WESTERN ADAMS AND WESTERN ARAPAHOE
COUNTIES UNTIL 500 PM MDT.

AT 429 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES
SOUTH OF HUDSON TO CENTENNIAL...AND MOVING EAST AT 20 MPH.

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
NORTHEASTERN DENVER...AURORA...EASTERN CENTENNIAL...EASTERN COMMERCE
CITY...DENVER INTERNATIONAL AIRPORT...D.I.A. TERMINAL AND
CONCOURSES...MANILA VILLAGE...ARAPAHOE PARK...WATKINS AND BUCKLEY
AFB.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3999 10446 3957 10452 3958 10485 3999 10471
TIME...MOT...LOC 2229Z 251DEG 18KT 3999 10461 3961 10473

RPK
Special weather statement, Jun 23, 3:45 PM MST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
445 PM MDT SUN JUN 23 2013

COZ040-041-232315-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTH
DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE
COUNTIES/EAST BROOMFIELD COUNTY-
445 PM MDT SUN JUN 23 2013

THE NATIONAL WEATHER SERVICE HAS ISSUED A SIGNIFICANT WEATHER
ADVISORY FOR NORTHEASTERN DOUGLAS AND SOUTHWESTERN ARAPAHOE COUNTIES
UNTIL 515 PM MDT.

AT 445 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM OVER NORTHWESTERN CASTLE ROCK...OR 22 MILES SOUTH
OF DENVER...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
SOUTHWESTERN AURORA...SOUTHEASTERN CENTENNIAL...EASTERN HIGHLANDS
RANCH...CASTLE ROCK...PARKER...GREENWOOD VILLAGE...LONE TREE...
FRANKTOWN...SURREY RIDGE...THE PINERY...BEVERLY HILLS...SEDALIA AND
LOUVIERS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

 A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1200 AM MDT
MONDAY MORNING FOR NORTHEAST COLORADO.

LAT...LON 3928 10488 3951 10501 3966 10481 3954 10467
      3935 10470
TIME...MOT...LOC 2245Z 219DEG 18KT 3941 10489

RPK
Special weather statement, Jun 23, 3:56 PM MST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
456 PM MDT SUN JUN 23 2013

COZ036-039>041-232315-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTH
DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE
COUNTIES/EAST BROOMFIELD COUNTY-JEFFERSON AND WEST DOUGLAS COUNTIES
ABOVE  6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW
9000 FEET-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST
BROOMFIELD COUNTY-
456 PM MDT SUN JUN 23 2013

THE NATIONAL WEATHER SERVICE HAS ISSUED A SIGNIFICANT WEATHER
ADVISORY FOR EASTERN JEFFERSON...NORTHERN DOUGLAS AND EXTREME
SOUTHWESTERN ARAPAHOE COUNTIES UNTIL 515 PM MDT.

AT 456 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM OVER ROXBOROUGH PARK...OR 22 MILES SOUTH OF
DENVER...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
SOUTHWESTERN CENTENNIAL...HIGHLANDS RANCH...LITTLETON...SOUTHEASTERN
ENGLEWOOD...GREENWOOD VILLAGE...ROXBOROUGH PARK...CHATFIELD
RESERVOIR...LOUVIERS AND SEDALIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

 A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1200 AM MDT
MONDAY MORNING FOR NORTHEAST COLORADO.

LAT...LON 3933 10508 3952 10517 3965 10499 3948 10491
TIME...MOT...LOC 2256Z 219DEG 18KT 3942 10509

RPK

The radar

The Denver radar (KFTG), 47 km away, was scanning. The volume nearest the first event began at 00:33 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Adams

When
June 23, 5:35 PM MST
Where
Adams County, 16.65 mi ENE of Strasburg
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
39.790, -104.000

Hail, Washington

When
June 23, 7:15 PM MST
Where
Washington County, 2.99 mi WNW of Lindon
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
39.750, -103.450

Hail, Washington

When
June 23, 8:21 PM MST
Where
Washington County, 7.19 mi NE of Arickaree
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.750, -102.970

Hail, Washington

When
June 23, 9:08 PM MST
Where
Washington County, 8.98 mi S of Anton
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
39.620, -103.220

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2013Every state in 2013This day in weather historyWarnings in Colorado, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 449968, 449971, 449969, 449970.